Browse

You are looking at 1 - 2 of 2 items for :

  • Methylprednisolone x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.